Augmentation update

Well I first posted on here a couple of months ago when I thought I was augmenting on pramipexole but the GP thought I had a virus. Quickly found a new GP and went armed with the article (as Pippins 2 suggested, great idea) and although I have low iron (and have had for 9 years) he agreed it was augmentation. So I started to wean myself off the pramipexole and have been off it for a week now. Wow, I think it has been one of the hardest things I have had to do but I wanted to say thank you. Reading the supportive advice and comments given on this forum have kept me going through my week of hell! I'm in a lot of pain as the RLS has obviously gone crazy but was wondering where did people go next? Getting off pramipexole was my only goal and I haven't thought about the next step????


21 Replies

  • Hi it is not a good idea to wean off any of the Dopamine Agonists without a back up medication as you have found out! !!! The RLS usually becomes very severe as a result of the Dopamine being stopped and people have ended up in hospital . Just wanted to put that out there incase anyone else was thinking of doing the same thing. Anyway you have done it already so where to go next . How severe are your symptoms now? Obviously you need to keep away from any dopamine meds so you need to look at a different class of meds. Firstly though have you been give iron tablets to treat the anemia? Was your Ferrartin iron level checked?

    There other 2 classes of meds used are the painkillers which must be from the opiate family eg Codeine, Tramadol or the Anticonvulsants eg Gabapentin or Pregablin ( Lyrica ). The anticonvulsants tend to work either really, really well or not at all so you can only try them out and see They do take a couple of weeks to build up to reach maximum effect. Some find Clonazepam helpful but it is best as an add on med rather than by itself.

    Go to and go to the treatment page, their is also a section for Professionals. Keep in touch, good luck. .Pippins2 x

  • I forgot to mention a new painkiller was licensed in the UK recently to treat RLS it is called Targinact. GPS may be more likely to prescribe that for two reasons firstly because it is actually licensed for RLS (other opiates are off label ) and secondly the Oxycodone is mixed with another med which blocks any "high "you may get from it, ,as well as it does not cause the same constipation problems! !!x

  • DO you know anyone who has taken it? Sounds hopeful

  • I know several people who have used it in the UK. It was designed as Pippin said to avoid any high feeling, and to lessen the constipation that comes along with opiates. It seems to work pretty well for RLS, not as well as a regular opiate. But, for people who have taken it for PAIN issues, does not work nearly as well, because the added ingredient does block some of the pain killing action. So for ME, it is not a good option, as I have several severe chronic pain issues. If I had RLS ONLY, It would be fine.

  • I switched from pramiprexole to neupro patch without weaning or experiencing any side effects...good luck...

  • Thats because you switched from one dopamine med to another, so you were still getting the dopamine in your brain.. Its when weaning off the dopamine people get withdrawals, the dopamine receptors got nuts because of the dropping of the dopamine.

  • was jus a suggestion for an option if withdrawals were unbearable...😊

  • Totally agree with Elisse. if you go from one dopamine med to another you are not going have the withdrawal issue. neupro is dopamine in patch form, which is a slow release formula, so you have dopamine going in all the time. So one would not get withdrawals, called DAWS (dopamine withdrawal syndrome) when going from one dopamine to another. They are the same medication. ;)

  • I'm going to weigh in and add a +1 to what Pippins2 has said. I'm currently taking a mix of Targinact, Neupro Patch and Tramadol, (although the Tramadol is for pain specifically it does help the RLS). In my experience the opioids work very well and as Pippins2 mentioned the Gabapentin either works well or not at all, (not at all for me). Be careful the GP doesn't decide to add in an anti-depressant. Mine did and in fact pushed several on me each one driving the RLS crazy, (I took them out of desperation but could not tolerate more than about 5 days on them)

    I am going to add the address:

    you contact the Dr on that site Dr Buchfuhrer, (make sure you spell correctly and do not use abbreviations) and he will respond with some advice.

    Can't say I remember much extra discomfort stopping Mirapexin, (had to stop it cold turkey due to the horrible side-effects and a worsening of symptoms - I had thought it was augmentation but it was just a natural worsening of my condition :( ).

    I had sworn of dopamine drugs but the advice from the good people here made me realise it wasn't augmentation I was experiencing. I've come to realise very quickly - if you want knowledge about RLS then here is where you want to be!

    On the Iron - as I learned here - we can have decent Iron levels in our blood but the issues apparently is that we cannot store it in our brains and then we have dopamine problems. There have been a few on here speaking of Gentle Iron for that taken in the evening.

    Good luck

  • I agree with Pippins2. I am now on a combination of a Neupro patch together with Gabapentin and Tramadol, which at the moment seems to work. I get bad nights but generally fairly good ones now. I also take at night Clonazepam. Best of luck.

  • I am currently reducing my Ropinerole ( the opposite to what the neurologist instructed. He told me to increase it). Yes, there are withdrawal symptoms but the good part is that I've got my brain back!

  • Hello, I'm also wanting to wean myself off ropinorole - the drug is no longer working and my doctor won't support my withdrawal and has referred me to a neurologist. However the waiting list is some months and my legs are now so bad I want the drug out of my system.

    I take 2mg at night - 1 at 10pm and another at 1am - this gives me a few hours sleep but I pay the price by having terrible symptoms from about 2pm in the afternoon. It was never this bad before I started the ropinorole.

    I'm interested to learn how you are reducing the drug and how you are coping?


  • Hi Pam, just thought you may be interested in the article my GP and I have used as guidance whilst I have been withdrawing from the pramipexole.

    We used this as guidance but when I got down to the smallest dose I even cut the tablet into halves and quarters. I did need the tramadol and still do as although I have been pramipexole free for over a week, I am in a lot of pain and wouldn't sleep without it.

    Good luck in whatever you decide to do.


  • Thanks Debbie

    I read that article and actually took it to my doctors but he said it was all conjecture and refused to take it seriously! So I seem to have the option of either waiting for the neurologist or trying to wean myself off it without support. I'm fortunate enough not to suffer pain, just terrible RLS symptoms that cause anxiety and tension.

    From whatever I read about withdrawal it sounds horrendous and I'm not sure how I will function with a full time job to do!

  • What a shame Pam you can't find a GP who can empathise with what you are going through. Must admit I have had to take some time off work whilst I get through withdrawal.

    Good luck with whatever you decide to do.


  • I do not understand doctors who get a perfectly good explanation of augmentation, and refuse to even consider it . Ridiculous. It is not conjecture, and there is an augmentation study going on at Johns Hopkins in the US. it did take years before the experts and researchers learned themselves about augmentation, but it is daily discussion in all of my RLS groups that I run. And that is why the IRLSSG (International RLS Study Group , made up of experts from all over the world) have lowered the maximum therpeutic dose. It is proven fact and we are way past the conjecture point. I am glad your doctor is sending you to a neurologist and take the article with you to show him, because some neuros do not know about it either. SADLY

  • Sorry Pippins2 I did not mention that I have been taking tramadol right through my withdrawal but unfortunately it did nothing for the terrible mental/ emotional withdrawal effects. Yes my ferritin iron is low and I managed the iron for a couple of weeks before they upset my stomach. So ordered some from the health food shop instead. I was doing ok weaning off the pramipexole and it wasn't until I eventually stopped the pramipexole it all kicked off. A week off it and mentally I feel more stable but the tramadol it the only thing that will touch my pain, at the moment.

    Thanks for your responses everyone. Have a GP appointment Monday so wanted to go with some knowledge of where to go next.

  • Just my tuppence worth- I used Tramadol to taper off Mirapex - awful reaction - insomnia etc. Now on Oxycontin and good results- absolutely no restlessness but a bit of itchiness. And the hyper feeling- which I am ok with 😈😂- family not so!

    Talked with my doctor about trying to go back on Tramadol but he said why bother- it's actually nastier than Oxycontin. I'm going to NZ for two months and might look at Targinect when I return. Looking forward to reading more on this topic.


  • madlegs, how much oxy do you take? I am now considering weaning off the pramipexole and do take x1 targinact anyway.

  • Well done. I have just detoxed from Pramipexole, the hardest challenge I've ever faced but after a month I'm surviving okay

  • Dr. Mark Buchfuhrer and Dr. Christopher Earley use methadone, low dose, for their patients who are augmenting, and they are 2 of the biggest RLS researchers in the world. They are in the US..

You may also like...